Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Melbourne, FL

July 8, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 2004, 4:34 PM EDT for Volusia County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 4:34 PM EDT (20:34 UTC)
Expired
Jul 8, 2004, 5:30 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 123 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 082034
SVRMLB
FLC127-082130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
434 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 530 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR THE INTERSECTION OF I 95 AND INTERSTATE 4. 
THE STORM WILL MOVE EAST AT 5 MPH...AFFECTING AREAS FROM DAYTONA 
BEACH TO PORT ORANGE. 


SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE
COVER IN A STURDY BUILDING UNTIL THE STORM PASSES.

LAT...LON 2928 8102 2929 8122 2896 8125 2897 8092

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:21 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 2:21 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
141 PM EDT THU JUL  8 2004

.DISCUSSION...
CURRENTLY...STORMS HAVE DEVELOPED INITIALLY ALONG THE WEST COAST
BOUNDARY AND WL BE MOVING INTO THE NORTHERN FORECAST AREA DURING THE
NEXT COUPLE OF HOURS. THE REMAINDER OF THE AFTERNOON WL BE PRIMED
FOR STORMS WITH THE EAST COAST BREEZE MAKING LIMITED PROGRESS
INLAND. THE ECFL AREA WILL BE THE FOCUS FOR THE DEVELOPMENT OF
STRONG TO POSSIBLY SEVERE WX INTO EARLY EVENING.

THROUGH TONIGHT...ACTIVITY FROM THE EVENING WL WIND DOWN A COUPLE OF
HOURS AFTER SUNSET WITH A TRANSITION TO LIGHT PCPN UNTIL AROUND 11
PM AS ACTIVITY COMTINUES TO MOVE EAST AND SOUTHWARD ACROSS THE AREA.
WILL KEEP SCT COVERAGE OVER THE INTERIOR AND COAST NORTH OF MLB WITH
ISOLD COVERAGE ALONG THE EAST COAST SOUTH OF MLB.

FRIDAY...RIDGE AXIS WILL LIFT N INTO CENTRAL PORTIONS OF THE STATE.
SUBSIDENCE INDUCED DRYING WILL BE ACROSS MOST OF THE AREA WITH LAPSE
RATES NOT AS SUPPORTIVE FOR CONVECTION THAN HAS BEEN IN PAST DAYS.
STILL BNDRY INTERACTIONS WILL BRING NEAR CLIMO POPS TO THE INTERIOR.
W/ LOWEST CHC FOR CONVECTION OVER THE SE COAST.

SATURDAY/SUNDAY...MID LVL DRY AIR MOVING ARND WRN PERIFERY OF RIDGE
AXIS WILL STILL BE NEARBY ON SATURDAY. GFS NO LONGER SHOWS SFC RIDGE
PUSHING AS FAR N ON THE WEEKEND ONLY MAKING IT INTO CENTRAL FL BY
SATURDAY WITH A DRIFT BACK S ON SUNDAY AS MID LEVEL HIGH CENTER
SPLITS W/ WRN EXTENTION SHIFTING INTO THE GULF. PCP WATER VALUES
BEGIN TO RISE AGAIN SUNDAY AS MID LVL SUBSIDENCE WANES. WILL NOT
MAKE MAJOR CHGS TO WND/PCPN FCST FOR THIS SCENARIO AS RATHER SEE
TREND CONTINUE FOR MORE THAN A SINGLE MDL RUN. MOISTURE AND LAPSE
RATES SUGGEST NEARLY CLIMO POPS SAT AND A BIT ABV ON SUNDAY. HAVE
REMOVED LATE NIGHT/EARLY MORNING SHRA FROM THE SE COAST AS STEERING
FLOW NO LONGER SUPPORTS.

MONDAY/TUESDAY...RIDGE AXIS WILL BECOME A RELATIVELY PERMANENT
FIXTURE OVER SRN THIRD OF STATE AS SUBTLE E COAST TROF SUPRESSES LOW
LEVEL RIDGE TO THE S. MOISTURE RETURN AHEAD OF TROF AXIS OVER GA MAY
FAVOR NRN AREAS WITH DEEPER MOISTURE AND THERMAL PROFILES. OVERALL
EXPECT COVECTION OVER INTERIOR SHIFTING E DURING THE AFTN ALONG WITH
INTERACTIONS WITH EAST COAST SEA BREEZE NOT MOVING OUT OF THE
COASTAL CTYS.

EXTENDED...GFS LONG RANGE SHOWS SFC WV DEVELOPING ALONG BNDRY OVER
THE GULF COAST. STRONGER SW FLOW MAY DEVELOP THRU THE END OF NEXT
WEEK PREVENTING ALL FORMATION OF SEA BREEZE EXCEPT PERHAPS ALONG THE
TREASURE COAST.

&&

.MARINE...

NO HIGHLIGHTS THRU PD...RIDGE AXIS WILL LIFT N ONLY AS FAR AND
CENTRAL FL SATRUDAY BEFORE BEGINNNING TO SHIFT S AGAIN ON SUNDAY.
AXIS EXPECTED TO STAY ACROSS S FL INTO THE MIDDLE OF NEXT WEEK AS
AREA INFLUENCED BY SOME DEGREE OF MID LVL TROF THRU EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  73  92 /  30  30  20  30
MCO  72  92  73  91 /  30  40  30  40
MLB  74  89  74  89 /  20  30  20  30
VRB  75  90  74  90 /  20  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM...BLOTTMAN
Hazardous weather outlook, Jul 8, 11:18 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1118 AM EDT THU JUL 8 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
082000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1118 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SCATTERED LIGHTNING STORMS ONCE AGAIN THIS AFTERNOON WITH SOME
POSSIBLY SEVERE...

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON
AS THE EAST COAST SEA BREEZE DEVELOPS. BY LATE AFTERNOON...STORM
ACTIVITY WILL INCREASE AS THE SEA BREEZE PUSHES SLIGHTLY INLAND AND
INTERACTS WITH OTHER STORMS MOVING IN FROM THE WESTERN PENINSULA. AN
AREA OF ENHANCED DEVELOPMENT IS EXPECTED TO OCCUR ALONG A LINE FROM
LAKE OKEECHOBEE TO METRO ORLANDO AND DAYTONA BEACH. STORMS WILL MOVE
TOWARD THE EAST COAST INTO THE EARLY EVENING.

A FEW STRONG TO POSSIBLY SEVERE STORMS MAY DEVELOP...ESPECIALLY
AFTER MID AFTERNOON. THE STRONGEST STORMS MAY PRODUCE 40 TO 60 MPH
WIND GUSTS AND HAIL NEAR THE SIZE OF A QUARTER...ALTHOUGH MANY STORMS
WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY LOCAL RAIN. LIGHTNING
ACTIVITY MAY BE EXCESSIVE IN SOME STORMS.

REMEMBER...IF THUNDER CAN BE HEARD...THE STORM IS CLOSE ENOUGH TO BE
AN IMMEDIATE THREAT.  MOVE INDOORS AND DO NOT RESUME OUTDOOR
ACTIVITIES UNTIL 30 MINUTES PAST THE LAST AUDIBLE THUNDER.

...FLOOD IMPACT...
MANY SPOTS IN EAST CENTRAL FLORIDA RECEIVED MORE THAN TWO INCHES OF
RAIN WEDNESDAY...ESPECIALLY ALONG AND JUST WEST OF THE I-95
CORRIDOR.  STORM MOTION TODAY IS EXPECTED TO BE TO THE EAST AT LESS
THAN 10 MPH.  AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW
DAYS WILL BE VULNERABLE TO LOCALIZED FLOODING OF LOW LYING AND
OTHER FLOOD PRONE AREAS.  STANDING WATER ON ROADWAYS WILL BE A
DRIVING HAZARD THIS AFTERNOON.

...MARINE THUNDERSTORM GUST IMPACT...
FREQUENT TO EXCESSIVE LIGHTNING AND WIND GUSTS OF 35 KNOTS OR
GREATER WILL BE POSSIBLE IN A FEW STORMS THAT MOVE ACROSS THE
MAINLAND AND ACROSS THE INTRACOASTAL WATERS INTO THE NEARSHORE
ATLANTIC WATERS. THE THREAT WILL BE HIGHEST DURING THE LATE AFTERNOON
TO EARLY EVENING HOURS...MAINLY BETWEEN FLAGLER BEACH AND VERO BEACH.

...WATERSPOUT IMPACT...
STORMS DEVELOPING IN THE COASTAL AREA WILL HAVE THE POTENTIAL TO
PRODUCE WATERSPOUTS OVER THE INTRACOASTAL AND NEARSHORE ATLANTIC
WATERS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...
STORM ACTIVITY ACROSS EAST CENTRAL FLORIDA WILL DIMINISH THROUGH THE
WEEKEND AS THE ATLANTIC RIDGE AXIS BEGINS TO LIFT TO THE NORTH.
NEVERTHELESS...SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO
DEVELOP EACH AFTERNOON...ESPECIALLY OVER THE INTERIOR COUNTIES.
FREQUENT TO EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE
PRIMARY WEATHER THREAT INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Jul 8, 4:09 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT THU JUL 8 2004

FLZ141-082100-
COASTAL VOLUSIA COUNTY-
410 PM EDT THU JUL 8 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER NORTHEAST VOLUSIA COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORMOND
BEACH...MOVING NORTHEAST AT 5 MPH. OTHER STORMS WERE STRENGTHENING
WEST ALONG STATE ROAD 40.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE ORMOND BY THE SEA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:59 PM EDTSpecial Marine WarningMLB2 hr
Jul 8, 5:31 PM EDTSevere Thunderstorm WarningMLBVolusia44 min
Jul 8, 6:00 PM EDTSpecial Marine WarningMLB90 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.